Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 2, 2010, 7:57 PM CDT for Lamar County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2010, 7:57 PM CDT (00:57 UTC)
- Expired
- May 2, 2010, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:27 PM CDT | FLASH FLOOD | Vernon, AL | STREET FLOODING REPORTED ON HIGHWAY 18 AND HIGHWAY 17 IN VERNON WITH ONE FOOT OF WATER ACROSS HIGHWAY 18. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
966
WGUS54 KBMX 030057
FFWBMX
ALC075-030300-
/O.NEW.KBMX.FF.W.0014.100503T0057Z-100503T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT SUN MAY 2 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...
* UNTIL 1000 PM CDT
* AT 751 PM CDT...HEAVY RAIN CONTINUED TO SPREAD NORTHEAST ACROSS
AREAS THAT HAVE ALREADY RECEIVED ONE TO TWO INCHES OF RAIN. AN
ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE DURING THE NEXT
HOUR AND THIS WILL LIKELY PRODUCE LOCALIZED FLASH FLOODING. SOME
AREAS IN VERNON THAT ARE LIKELY TO EXPERIENCE FLOODING INCLUDE
HIGHWAY 18 IN THE VICINITY OF 4TH STREET AND HIGHWAY 17 NEAR TOWN
CREEK.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND
BEAVERTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3405 8821 3406 8820 3406 8799 3403 8798
3402 8795 3364 8795 3363 8827
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 2, 6:33 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 2, 6:33 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 633 PM CDT SUN MAY 2 2010 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... COMPLICATED WEATHER SCENARIO AS CENTRAL ALABAMA REMAINS TRAPPED BETWEEN DEEP TROUGH TO OUR WEST AND EXPANSIVE RIDGE CENTERED NEAR SOUTHERN FLORIDA AND CUBA. THIS PATTERN IS KEEPING DEEP SOUTHERLY FLOW AT THE SURFACE TO MID LEVELS WITH SOUTHWESTERLY FLOW ALOFT. A VERY SLOW MOVING FRONTAL BOUNDARY IS POSITIONED FROM WESTERN TENNESSEE SOUTHWARD INTO EASTERN LOUISIANA. MODELS HAVE BEEN TRYING FOR SEVERAL RUNS TO PUSH THIS SYSTEM THROUGH ALABAMA BUT THE RIDGING TO OUR SOUTHEAST SEEMS TO HAVE BEEN TOO STRONG FOR ANY SIGNIFICANT PUSH EASTWARD. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL IMPULSE LIFTING THROUGH THE BASE OF THE TROUGH TODAY AND MIGHT HAVE NUDGED THINGS A TAD IN OUR DIRECTION...THUS THE DEVELOPMENT OF SHOWERS AND STORMS FOR AREAS WEST OF INTERSTATE 65. HOWEVER...SINCE THE FRONT STILL REMAINS WELL BACK TO THE WEST...THE MAIN FLOODING THREAT WILL BEGIN TONIGHT FOR MOST OF THE AREA AND LINGER THROUGH TOMORROW FOR SOUTHEAST ALABAMA. THIS FRONT IS EXPECTED TO GET A PUSH INTO THE STATE LATER TONIGHT AND TOMORROW AS AN UPPER TROUGH OVER THE NORTHERN PLAINS PHASES WITH THE SOUTHERN STREAM TROUGH AND FLATTENS OUT THE RIDGE. THAT IS IF YOU BUY INTO THE CURRENT MODEL TRENDS. IN OUR FAVOR TONIGHT...THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT SHORT WAVE FORCING ALOFT TO INTERACT WITH THE 2+ INCH PW WATER TOTALS THAT ARE CURRENTLY IN PLACE. ADDITIONALLY...SOME CAPPING EVIDENT IN 18Z SOUNDING SHOULD LIMIT WIDESPREAD SEVERE THREAT. SO...IF THE RIDGING DOES WEAKEN AND THE FRONT IS ALLOWED TO SLIDE ON THROUGH...THEN RAINFALL AMOUNTS COULD BE SEVERAL INCHES LESS THAN ORIGINALLY THOUGHT YESTERDAY. THIS WILL BE THE GENERAL PHILOSOPHY OF THE FORECAST WITH HEAVY RAIN AND FLOODING STILL A CONCERN BUT SOMEWHAT LESSER AMOUNTS LIKELY. FORECAST TIMING WILL BASED OFF THE 12Z EURO WHICH HAS HAD A SLOWER AND MORE REALISTIC SOLUTION THUS FAR. THE FRONTAL BOUNDARY SHOULD SAG INTO THE SOUTHERN QUARTER OF THE STATE BY TUESDAY MORNING AND STALL UNTIL A FINAL KICKER WAVE MOVES THROUGH TUESDAY AFTERNOON. DRY WEATHER FOR THE ENTIRE AREA FROM TUESDAY NIGHT THROUGH FRIDAY. ANOTHER FRONTAL SYSTEM MOVES THROUGH THIS WEEKEND BRINGING A CHANCE FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL NEXT WEEK. && .AVIATION...00Z TAF DISCUSSION. MAIN CHALLENGE WITH THE AVIATION FORECAST IS TRYING TO TIME THE ARRIVAL AND DEPARTURE OF SHOWERS AND THUNDERSTORMS. THE RAIN IS CONFINED TO A FAIRLY NARROW BAND...WHICH IS MOVING RATHER SLOWLY EASTWARD. THUS...WHEN THE RAIN GETS TO A PARTICULAR AREA IT WILL STICK AROUND FOR A WHILE. MOST OF THE RAIN IS LIGHT TO MODERATE INTENSITY...BUT THERE ARE EMBEDDED STRONG THUNDERSTORMS THAT BRING A SIGNIFICANT REDUCTION TO VISIBILITY WHEN THEY MOVE THROUGH. I DID MY BEST ON THE TIMING...GIVEN RECENT RADAR TRENDS AND COMPUTER MODEL OUTPUT...BUT I SUSPECT THERE WILL NEED TO BE A FEW ADJUSTMENTS AS THE NIGHT WEARS ON. INDICATIONS ARE THAT THE PRECIPITATION SHOULD MAKE SLOW BUT STEADY PROGRESS EASTWARD THROUGH THE 24 HOUR FORECAST PERIOD. I HAVE ABOUT AVERAGE CONFIDENCE IN THE NOTION THAT CONDITIONS SHOULD IMPROVE TO VFR FOR MOST SPOTS BY 03/1800Z. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN... CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON... LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY... PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER... WINSTON. FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT... CALHOUN...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...HALE...JEFFERSON...LOWNDES... MARENGO...MONTGOMERY...PERRY...RANDOLPH...SHELBY...ST. CLAIR... TALLADEGA...TALLAPOOSA. FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING COUNTIES: FAYETTE...GREENE...LAMAR...MARION...PICKENS...SUMTER... TUSCALOOSA...WALKER...WINSTON. FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: BARBOUR...BULLOCK...CHAMBERS...LEE... MACON...PIKE...RUSSELL. &&
Hazardous weather outlook, May 2, 2:45 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT SUN MAY 2 2010 ALZ011>015-017>050-031130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 245 PM CDT SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN APPROACHING SYSTEM WILL BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS AND HAIL WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED OUT BUT THE THREAT WILL DECREASE AFTER SUNSET. THE MAIN THUNDERSTORM THREAT AREA WILL GENERALLY BE ALONG AND WEST OF A LINE FROM MONTGOMERY TO WEDOWEE. THE STORMS WILL GENERALLY BE CONFINED TO AREAS WEST OF INTERSTATE 65 THROUGH 4 PM...THEN SLOWLY PROGRESS EASTWARD UNTIL 10 PM OR MIDNIGHT. FLASH FLOODING WILL ALSO BE A POSSIBILITY AS MOISTURE LEVELS REMAIN VERY HIGH. 1 TO 3 INCHES OF RAIN...WITH ISOLATED HIGHER TOTALS...REMAIN POSSIBLE THIS AFTERNOON AND TONIGHT FOR ALL AREAS EXCEPT FAR SOUTHEAST. A TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE SUSTAINED WINDS OF AROUND 15 MPH WITH A FEW GUSTS AROUND 40 MPH THROUGH THIS EVENING. A FEW WEAKER TREES OR LIMBS MAY FALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERE WEATHER WILL AGAIN BE POSSIBLE ON MONDAY AS THIS SLOW MOVING SYSTEM ENTERS CENTRAL ALABAMA. THE MAIN THREAT WILL BE DAMAGING WINDS AND THE THREAT WILL BE CONFINED TO AREAS ALONG AND SOUTH OF INTERSTATE 85. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO BECOME STATIONARY ACROSS THE SOUTHERN HALF OF THE AREA BY TUESDAY. FLASH FLOODING AND RIVER FLOODING WILL BE POSSIBLE THROUGH TUESDAY. RAINFALL TOTALS THROUGH TUESDAY EVENING OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE AREA WIDE. .SPOTTER INFORMATION STATEMENT... LOCAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THROUGH MONDAY. 75
In the hours before
Special weather statement, May 2, 2:42 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 242 PM CDT SUN MAY 2 2010 ALZ015-023-024-022015- JEFFERSON-TUSCALOOSA-WALKER- 242 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...TUSCALOOSA AND WALKER COUNTIES UNTIL 315 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF TUSCALOOSA... MOVING NORTHEAST AT 60 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COTTONDALE. FLEETWOOD. BROOKWOOD. ABERNANT. BULL CITY. LITTLE SHOAL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, May 2, 5:00 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CDT SUN MAY 2 2010 ALZ011-022245- MARION- 500 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 545 PM CDT... AT 457 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO NEW SALEM...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF RED BAY TO 12 MILES SOUTHEAST OF FULTON...MOVING NORTHEAST AT 60 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BYRD. WESTON. PEA RIDGE. PINEY GROVE. TESSNER. BEAR CREEK. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, May 2, 6:38 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 PM CDT SUN MAY 2 2010 ALZ011-012-030015- LAMAR-MARION- 638 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 715 PM CDT... AT 635 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SULLIGENT...MOVING NORTHEAST AT 65 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. HENSON SPRINGS. PIKEVILLE. RANKIN FITE AIRPORT. BRINN. TESSNER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:26 PM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| May 2, 7:53 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 37 min |
| May 2, 8:03 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 14 hr |
| May 2, 8:03 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 14 hr |
| May 2, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 40 min |
| May 2, 8:34 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| May 2, 8:45 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 3 hr |
| May 3, 2:34 AM CDT | Flash Flood Warning | BMX | Autauga, Coosa, Dallas, Elmore, Lowndes, Montgomery and 1 more | 4 hr |
| May 3, 3:42 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 48 min |
| May 3, 4:13 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 32 min |
| May 3, 5:01 AM CDT | Flash Flood Warning | BMX | Clay, Randolph | 4 hr |
| May 3, 7:17 AM CDT | Flash Flood Warning | BMX | Autauga, Bullock, Chambers, Chilton, Clay, Coosa and 9 more | 4 hr |
| May 3, 8:05 AM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 25 hr |
| May 3, 9:57 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| May 3, 10:52 AM CDT | Areal Flood Warning | BMX | Bullock, Chambers, Coosa, Elmore, Lee, Macon and 5 more | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.